Tornadoes · United States · Kansas · 2017
EF0 tornado, Seward, Kansas, May 18, 2017
This EF0 tornado ran 0.6 miles across Stafford County on May 18, 2017, touching down at 4:03 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 18, 2017
- Touchdown
- 4:03 PM CDT (21:03 UTC)
- Lifted
- 4:04 PM CDT (21:04 UTC)
- On the ground
- 1 minutes
- Path length
- 0.6 miles (0.9 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Stafford County
- Touchdown point
- 38.158, -98.799
- Lift-off point
- 38.166, -98.802
- Record number
- 1705181503-01
The damage survey
6 damage points were recorded along this path by NWS DDC and NWS ICT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.
- Brief touchdown over open country.
- This was brief and weak tornado.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An upper low continued to move out over the central High Plains, while a surface low deepened over the Texas Panhandle. A warm front drifted northward over central and southwest Kansas in response to strong meridional flow over the region to the east of the upper low. A very moist air mass spread back into central and southwest Kansas to the east of a dryline. MUCAPE values upwards of 2000-3000 j/kg with 0-6km bulk shear on the order of 50-60 knots created a severe hail/wind/tornado event with flooding due to storm training along the warm front.
This weak and brief tornado moved north-northwest.
This weak and brief tornado moved north-northwest.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:45 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 18, 1:58 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 18, 1:58 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 158 PM CDT Thu May 18 2017 ...Updated Short Term and Long Term Sections... .SHORT TERM...(This evening through Friday) Issued at 156 PM CDT Thu May 18 2017 This afternoon through mid evening... Numerous severe thunderstorms, including supercells with tornadoes, the main concern. Convective-allowing models are showing an interesting signal of blowing up convection all across the very unstable warm, moist sector, and not just in the convergence zones along the warm front and dryline. Even though the tornado risk is high just about everywhere southeast of a Meade to Dodge City to La Crosse line, it appears to be particularly high along the slowly retreating warm front, which as of 1750z extended from roughly Meade to just south of Dodge City to somewhere between Great Bend and Pratt. The front will likely not move very much farther north by the time convection fires. There may be multiple rounds of severe storms over any one location, too, and the entire severe weather threat should continue through about 01-02z (8 or 9pm CDT) when a wave along the surface front finally pushes far enough east allowing to push southeast, effectively pushing any remaining severe weather threat off into central and south central KS. Late tonight into tomorrow... The cold front will stall out late tonight into tomorrow along roughly a Hutchinson to Coldwater to Gage line, as it awaits another jet streak rounding the base of the slow-moving upper trough. Development of another severe weather episode appears likely just east of this front again tomorrow early to mid afternoon. South central Kansas zones would have the greatest risk, most likely Coldwater to Pratt and points east of there. Elsewhere, there will likely be numerous other showers and thunderstorms west and north of the surface front with a significant amount of lift tied to the upper low as it finally comes out during the day tomorrow. Temperatures have been lowered some to account for abundance of clouds, showers, and thunderstorms west of the front. East of the front, afternoon temperatures should still reach upper 70s to around 80, which will build fairly high instability for aggressive surface- based storms, including a supercell or two. .LONG TERM...(Friday night through Thursday) Issued at 156 PM CDT Thu May 18 2017 We enter a quieter period severe weather wise this weekend going into next week. Mean trough axis over the central CONUS will keep effective surface front well to the south of Kansas. A northwest flow perturbation early next week may produce some showers and thunderstorms late Sunday/Sunday Night, but there will be only very marginal moisture in place. Monday, a more organized thunderstorm threat exists, although mainly just south of Kansas. Overall, generally cooler and drier going into the last week of May. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1216 PM CDT Thu May 18 2017 Severe storms will affect terminals, especially DDC and HYS, late this afternoon through the mid evening hours. After that, the cold front will push south and IFR ceilings will develop late tonight, affecting all terminals (earlier and longer farther north at HYS). The front will not push very far east tomorrow with more thunderstorms expected at DDC and HYS in the early to mid afternoon hours. && .PRELIMINARY POINT TEMPS/POPS... DDC 78 55 70 44 / 60 60 60 40 GCK 72 52 65 41 / 20 30 50 40 EHA 76 48 66 41 / 20 10 50 40 LBL 80 52 73 43 / 20 10 50 30 HYS 67 54 63 43 / 70 70 80 60 P28 80 61 78 49 / 70 80 80 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Umscheid
Hazardous weather outlook, May 18, 4:05 AM CDT, 11 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 405 AM CDT Thu May 18 2017 KSZ030-031-043>046-061>066-074>081-084>090-190915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 405 AM CDT Thu May 18 2017 /305 AM MDT Thu May 18 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms are expected to develop east of a dry line this afternoon and trek eastward into the evening hours. The strongest storms will be capable of producing hail around 2 inches, winds over 60 mph, and an occasional tornado. This threat could extend as far west as highway 83. Other storms are expected across west central Kansas but look to be not as dangerous. Day 1 Hazards ------------- * Tornado: Significant risk * Hail: Extreme risk * Thunderstorm wind damage: Significant risk * Flooding: Elevated risk * Lightning: Significant risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Another chance of severe storms will be possible across central and south central Kansas Friday. The main concern with these storms will be large hail and damaging winds. Isolated thunderstorms will then be possible Sunday night into Monday. Days 2-7 Hazards ---------------- * Friday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Significant risk * Saturday No hazards. * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 18, 10:19 AM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1019 AM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TORNADO 5 ENE LARNED 38.20N 99.02W
05/16/2017 PAWNEE KS NWS STORM SURVEY
PIVOT FLIPPED/TWISTED. THIS IS THE INITIAL
TOUCHDOWN OF LONG-TRACK EF3 TORNADO STARTING
IN PAWNEE COUNTY AND ENDING IN BARTON
COUNTY.
&&Special weather statement, May 18, 3:39 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
339 PM CDT THU MAY 18 2017
KSZ065-066-182145-
Stafford KS-Pawnee KS-
339 PM CDT THU MAY 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PAWNEE AND STAFFORD
COUNTIES UNTIL 445 PM CDT...
At 338 PM CDT, Doppler radar was tracking a developing
strong thunderstorm 3 miles south of Saint John, moving
north at 35 mph.
Nickel size hail will be possible with this storm, early on. Much
larger hail is possible if it continues to grow
Locations impacted include...
Larned, Saint John, Stafford, Macksville, Hudson, Seward, Radium,
Dillwyn, Little Salt Marsh at Quivira Refuge and Big Salt Marsh at
Quivira Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 1100 PM CDT for south central
Kansas.
LAT...LON 3789 9855 3784 9893 3829 9915 3832 9903
3826 9903 3826 9847 3815 9847
TIME...MOT...LOC 2038Z 171DEG 29KT 3795 9875
UMSCHEIDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
9.1 hours before the tornado, 106 km from the path. May 18, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -60516 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 2030 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 356 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.5 K/km
Dodge City, (KDDC), 00:00Z
2.9 hours after it, 106 km from the path. May 19, 2017.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -229 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 349 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Great_bend (GBD), 21 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 112 km away, was scanning. The volume nearest the touchdown began at 21:02 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 18, 2017
47 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 18 | 2:02 PM CDT | Unrated | Jackson, OK | 0.7 | 50 | |||
| May 18 | 2:11 PM CDT | EF0 | Jackson, OK | 1.2 | 75 | $5,000 | ||
| May 18 | 3:29 PM CDT | EF1 | Washita, OK | 6.0 | 100 | $5,000 | ||
| May 18 | 2:29 PM MDT | Unrated | Otero, CO | 2.9 | 75 | |||
| May 18 | 3:40 PM CDT | Unrated | Washita, OK | 0.5 | 100 | |||
| May 18 | 4:04 PM CDT | Unrated | Wilbarger, TX | 0.2 | 50 | |||
| May 18 | 4:11 PM CDT | Unrated | Dewey, OK | 0.2 | 50 | |||
| May 18 | 4:14 PM CDT | EF0 | Ford, KS | 0.5 | 50 | |||
| May 18 | 4:18 PM CDT | EF0 | Ford, KS | 0.3 | 50 | |||
| May 18 | 4:20 PM CDT | Unrated | Custer, OK | 0.2 | 30 | |||
| May 18 | 4:23 PM CDT | EF0 | Woodward, OK | 8.6 | 200 | $10,000 | ||
| May 18 | 4:30 PM CDT | EF0 | Barton, KS | 0.1 | 50 | |||
| May 18 | 4:33 PM CDT | EF0 | Stafford, KS | 0.6 | 50 | |||
| May 18 | 4:33 PM CDT | EF0 | Blaine, OK | 0.2 | 50 | $5,000 | ||
| May 18 | 4:37 PM CDT | Unrated | Major, OK | 0.2 | 30 | |||
| May 18 | 4:40 PM CDT | Unrated | Washita, OK | 0.3 | 50 | |||
| May 18 | 4:48 PM CDT | Unrated | Wichita, TX | 1.2 | 50 | |||
| May 18 | 4:49 PM CDT | EF1 | Woods, OK | 9.0 | 200 | $2,000 | ||
| May 18 | 4:54 PM CDT | EF2 | Wichita, TX | 2.0 | 100 | $100,000 | ||
| May 18 | 4:57 PM CDT | Unrated | Woods, OK | 0.2 | 50 | |||
| May 18 | 5:05 PM CDT | EF0 | Blaine, OK | 3.4 | 50 | $12,000 | ||
| May 18 | 5:23 PM CDT | EF0 | Barton, KS | 0.2 | 50 | |||
| May 18 | 5:49 PM CDT | EF0 | Barton, KS | 0.6 | 50 | |||
| May 18 | 5:52 PM CDT | EF0 | Wabaunsee, KS | 0.0 | 25 | |||
| May 18 | 6:31 PM CDT | EF0 | Saline, KS | 0.3 | 50 | |||
| May 18 | 7:00 PM CDT | EF0 | Stephens, OK | 0.2 | 50 | $2,000 | ||
| May 18 | 7:41 PM CDT | EF1 | Brown, TX | 3.3 | 450 | |||
| May 18 | 8:04 PM CDT | EF0 | Brown, TX | 0.4 | 50 | |||
| May 18 | 8:38 PM CDT | EF1 | Brown, TX | 4.4 | 880 | |||
| May 18 | 9:13 PM CDT | EF0 | Pontotoc, OK | 0.6 | 75 | $5,000 | ||
| May 18 | 9:46 PM CDT | EF1 | Pittsburg, OK | 8.2 | 1,000 | $30,000 | ||
| May 18 | 9:56 PM CDT | EF1 | Pittsburg, OK | 4.6 | 1,000 | $15,000 | ||
| May 18 | 9:57 PM CDT | EF2 | McIntosh, OK | 13.7 | 850 | $175,000 | ||
| May 18 | 10:11 PM CDT | EF1 | McIntosh, OK | 4.7 | 500 | $75,000 | ||
| May 18 | 10:15 PM CDT | EF1 | McIntosh, OK | 3.8 | 450 | $25,000 | ||
| May 18 | 10:25 PM CDT | EF1 | McIntosh, OK | 8.8 | 600 | $125,000 | ||
| May 18 | 10:30 PM CDT | EF1 | Wagoner, OK | 5.0 | 500 | $25,000 | ||
| May 18 | 10:35 PM CDT | EF1 | Muskogee, OK | 5.3 | 900 | $20,000 | ||
| May 18 | 10:37 PM CDT | EF1 | Muskogee, OK | 2.0 | 400 | $25,000 | ||
| May 18 | 10:39 PM CDT | EF1 | Wagoner, OK | 10.3 | 700 | $120,000 | ||
| May 18 | 10:40 PM CDT | EF2 | Muskogee, OK | 2.8 | 400 | $350,000 | ||
| May 18 | 10:41 PM CDT | EF1 | Muskogee, OK | 3.7 | 350 | $20,000 | ||
| May 18 | 10:45 PM CDT | EF1 | Muskogee, OK | 16.6 | 650 | |||
| May 18 | 10:48 PM CDT | EF1 | Wagoner, OK | 12.7 | 650 | $200,000 | ||
| May 18 | 11:01 PM CDT | EF1 | Cherokee, OK | 5.8 | 800 | |||
| May 18 | 12:07 AM CDT | EF0 | Benton, AR | 2.0 | 225 | $40,000 | ||
| May 18 | 12:23 AM CDT | EF1 | McDonald, MO | 1.0 | 100 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.